Hail, Branch
- When
- April 30, 9:50 PM EST
- Where
- Branch County, Union City
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.067, -85.133
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 30, 2:46 PM EST, 7 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 246 PM EST WED APR 30 2003 FORECAST CHALLENGE WILL BE WARM FRONT LOCATION... CURRENTLY A WARM FRONT EXTENDS FROM LIMA OHIO TO PERU INDIANA TO PEORIA ILLINOIS. PROGRESS HAS BEEN SLOWLY NORTH. MCS THAT MOVED ACROSS NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST OHIO THIS MORNING HAS RETARDED NORTHWARD PROGRESS. TEMPERATURES SOUTH OF THE FRONT HAVE MOVED INTO THE UPPER 60S AND LOWER 70S BY NOON. THIS MORNING UPPER AIR CHARTS SHOW A 30KT 850MB JET STREAK OVER OKLAHOMA TO NORTHWEST ILLINOIS IS FEEDING CONVECTION OVER EASTERN IOWA AND NORTHWEST ILLINOIS. THIS AREA IS IN BETWEEN TWO 300MB JET STREAKS OUTTING IT IN AN AREA OF GOOD LIFT. THUNDERSTORM DEVELOPMENT IS QUITE LIKELY AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR ALL OF OUR NORTHERN INDIANA COUNTIES UNTIL 6 PM EST. MODELS ARE NOT HANDLING THE MOVEMENT OF THE WARM FRONT WELL SO WILL SLOW ITS MOVEMENT. STILL EXPECT IT TO MOVE NORTH OF THE FORECAST AREA...BUT LATER THAN CURRENTLY THOUGHT SO WILL LOWER MIN TEMPERATURES OVER EXTREME SOUTHERN MICHIGAN AND FAR NORTHERN INDIANA. WILL RAISE LOW TEMPS A COUPLE OF DEGREES FOR THE SOUTHERN COUNTIES. CHANCE OF RAIN CONTINUES TO LOOK GOOD IN THAT THE FRONTAL BOUNDARY WILL NOT MOVE AS FAR NORTH AS INDICATED EARLIER. WILL KEEP LIKELY POPS OVERNIGHT NORTH AND CHANCE POPS SOUTH. ALL MODELS HAVE COLD FRONT SLOWLY MOVING THROUGH THURSDAY. COLD FRONT MOVEMENT SEEM REASONABLE SINCE THE SHORT WAVE TROF ASSOCIATED WITH THE SYSTEM SEEMS TO BE WEAKENING WHICH WOULD MAKE IT MORE DIFFICULT FOR THE FRONT TO MOVE THROUGH. CURRENT FORECAST STILL LOOKS GOOD FOR THURSDAY EXCEPT FOR THE NORTH WHERE MAXIMUM TEMPERATURE ARE TOO HIGH...WILL LOWER THEM A CATEGORY. FRONT WILL SLOWLY MOVE ACROSS THE AREA THURSDAY AFTERNOON. SHOWERS AND POSSIBLE THUNDERSTORMS CONTINUE CAN BE EXPECTED OVER THE AREA THURDAY AND SHOWERS THURSDAY NIGHT AND INTO FRIDAY AS THE FRONT HAS TROUBLE MOVING EAST. WILL KEEP LIKELY POPS ACROSS THE ENTIRE AREA THURSDAY AND CHANCE POPS THURSDAY NIGHT AND FRIDAY. FRONT FINALLY MOVES FAR ENOUGH EAST BY SATURDAY SO WILL KEEP SATURDAY DRY. FORECAST DISCUSSION FOR SATURDAY NIGHT THROUGH WEDNESDAY... SATURDAY NIGHT WILL START OUT WITH HIGH PRESSURE OVER THE AREA. THEN SUNDAY NIGHT A LOW PRESSURE SYSTEM WILL BEGIN TO MOVE INTO OUR COUNTY WARNING AREA (CWA). THEN MONDAY INTO EARLY TUESDAY THIS SYSTEM WILL BE MOVING THROUGH THE CWA WITH AN AREA OF HIGH PRESSURE BEGINNING TO MOVE IN TUESDAY NIGHT AND THIS WILL BE OVER THE CWA ON WEDNESDAY. LOOKS LIKE THE CHANCE FOR RAIN WILL START EARLY MONDAY MORNING. THE GEM HAS LOW CENTER SLIGHTLY NORTH OF MRFS POSITION FOR MONDAY...GFS LINES UP THE LOW MONDAY MORNING WITH AVN/MRF OVER IOWA. ECMWF HOLDS LOW MORE WESTERLY THAN MRF ON TUE. OVERALL IT APPEARS THAT THE GEM IS SLOWER WITH LOW THAN MRF/AVN. LOOKS LIKE THERE IS A BETTER CHANCE FOR RAIN/T-STORMS ON MONDAY THAN TUESDAY. CHANGED THESE TWO DAYS TO REFLECT THIS. TEMPERATURES FOR THE MOST PART LOOKED OK. .IWX... IN...NONE. MI...NONE. OH...NONE. GREG LAMBERTY
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 504 AM EST WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY AS A WARM FRONT MOVES FROM SOUTH TO NORTH ACROSS THE AREA. SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING. LARGE HAIL WILL BE THE MAIN THREAT...ALTHOUGH STRONG WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL BE ACCOMPANIED BY THUNDERSTORMS THURSDAY INTO THURSDAY EVENING AS IT MOVES FROM WEST TO EAST ACROSS THE REGION. SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE SOUTH OF A LINE FROM LAPORTE TO SOUTH BEND TO HILLSDALE. ADDITIONAL THUNDERSTORMS ARE EXPECTED MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY...TONIGHT...THURSDAY...AND THURSDAY EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0700 PM EST WED APR 30 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 PM 2 NW AUBURN IN 0.75 IN HAIL
04/30/03 DE KALB
HITCHCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0713 PM EST WED APR 30 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM WATERLOO IN 1.00 IN HAIL
04/30/03 DE KALB
HITCHCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0742 PM EST WED APR 30 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0741 PM SALAMONIA IN 0.88 IN HAIL
04/30/03 JAY
HITCHCOCKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0755 PM EST WED APR 30 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 5 W BRYAN OH 60 MPH TSTORM WIND
04/30/03 WILLIAMS REPORTED BY SHERIFF
HITCHCOCKINZ003>009-012>018-MIZ077>080-010400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 901 PM EST WED APR 30 2003 ...SEVERE THUNDERSTORM WATCH 189 HAS BEEN CANCELLED... THE SEVERE THUNDERSTORM WATCH FOR SOUTHWEST LOWER MICHIGAN IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...BERRIEN...BRANCH ...CASS AND ST. JOSEPH. COUNTIES NO LONGER UNDER THE WATCH IN NORTHERN INDIANA ARE LAPORTE...ST. JOSEPH...ELKHART...LAGRANGE... STEUBEN...STARKE...MARSHALL...KOSCIUSKO...WHITLEY...NOBLE... DEKALB...ALLEN...PULASKI AND FULTON. STRONG THUNDERSTORMS CURRENTLY OVER WESTERN ILLINOIS MAY ENTER THE AREA AGAIN AFTER MIDNIGHT...BUT THE THREAT FOR SEVERE WEATHER AT THIS TIME NO LONGER EXISTS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0943 PM EST WED APR 30 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 5 W BRYAN OH 60 MPH TSTORM WIND
04/30/03 WILLIAMS REPORTED BY SHERIFF
0741 PM SALAMONIA IN 0.88 IN HAIL
04/30/03 JAY
0710 PM WATERLOO IN 1.00 IN HAIL
04/30/03 DE KALB
0656 PM 2 NW AUBURN IN 0.75 IN HAIL
04/30/03 DE KALB
0647 PM 1 N AVILLA IN 0.75 IN HAIL
04/30/03 NOBLE
0642 PM 8 S ALBION IN 0.75 IN HAIL
04/30/03 NOBLE
0619 PM ALBION IN 0.75 IN HAIL
04/30/03 NOBLE
0611 PM 5 SW ALBION IN 0.75 IN HAIL
04/30/03 NOBLE
0555 PM 1 N NORTH WEBSTER IN 1.00 IN HAIL
04/30/03 KOSCIUSKO AT NWS OFFICE
0538 PM 4 E LEESBURG IN 0.75 IN HAIL
04/30/03 KOSCIUSKO
0535 PM LEESBURG IN 0.75 IN HAIL
04/30/03 KOSCIUSKO
0437 PM CULVER IN 0.75 IN HAIL
04/30/03 MARSHALL
0400 PM NORTH JUDSON IN 0.75 IN HAIL
04/30/03 STARKE
0217 PM BERNE IN 0.75 IN HAIL
04/30/03 ADAMS
0209 PM 2 N BERNE IN 0.75 IN HAIL
04/30/03 ADAMS
HITCHCOCKThe Northern Indiana radar (KIWX), 92 km away, was scanning. The volume nearest the first event began at 02:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349319.